Stomach Virus Can Lead to Diabetic Ketoacidosis
By: Ilene Vinikoor DCSW, LMFT
May 26, 2012
I’ve been through a tough week.
Last Sunday, I started having an upset stomach (gory description is that I had diarrhea and vomiting) and couldn’t keep anything down. I was becoming dehydrated. By Tuesday morning, when a sip of water made me sick, my blood sugars were running in the 400 and 500 ranges, and I had developed large ketones in my urine, we went to the emergency room.
I was experiencing diabetic ketoacidosis (DKA) for the first time in 44 years. We cannot pinpoint what precipitated this stomach distress but are guessing I had food poisoning or a stomach virus.
In any case, upon my arrival to the emergency room, I was immediately given intravenous fluids. It was soon discovered that my sodium levels had dropped dangerously low, and I was placed in the ICU. Low sodium levels can cause seizures, brain damage and even death. Sodium and glucose were then administered intravenously as well.
By Wednesday morning, I was feeling much better, and I was moved into a private room. I returned home on Thursday afternoon.
Now that I am home, of course, I feel better, but I am very weak. As a result of this ordeal, I realize that there are lessons to be learned and always remembered.
Despite being in constant touch with my doctor while I was attempting to treat myself at home, without intravenous fluids, I might not have made it through to this point of recovery. I have an aversion to hospitals—I just don’t trust them, especially when it comes to them trying to treat my diabetes. Unfortunately, generally speaking, it’s common for hospital personnel to know very little. For example, many have never seen an insulin pump before!
I am so blessed to have a physician who respects my knowledge, and he placed an order to have me in charge of my own blood sugar monitoring and insulin administration. I tested every two hours and kept a chart for the nursing staff.
I am telling you all of this for no other reason than this: dehydration is serious. It can happen to anyone. If you happen to have type 1 diabetes, it adds a dangerous component to the mix. The Mayo Clinic states, “ Severe, acute diarrhea — that is, diarrhea that comes on suddenly and violently — can cause a tremendous loss of water and electrolytes in a short amount of time. If you have vomiting along with diarrhea, you lose even more fluids and minerals. Children and infants are especially at risk – untreated diabetic ketoacidosis can be fatal.”
So, in the future, if you or a loved one is experiencing these symptoms, contact your doctor. If treatment at home is not effective, go to the hospital.